• Popular Recommendations

  • PEER
  • ultrasound
  • LLSA
  • sepsis

Toxicology

One Pill (or Sip) Can Kill

Rebecca Karb, MD
Emergency Medicine resident,
Brown University, Department of Emergency Medicine

More than 70,000 children are evaluated in Emergency Departments each year for unintentional medication and poison exposures1. Children under 6 are at particularly high risk of unintentional ingestions. In 2014, there were more than 1 million calls to Poison Control Centers for unintentional exposures in children under 6 years old, accounting for nearly half of all calls to Poison Control2. Fortunately, despite their high rate of exposure, children under 6 only account for 1.4% of all exposure-related fatalities2. While children ingest a variety of things, they often do not ingest large quantities. Therefore, providers must be familiar with common drugs and household items that can be fatal to small children in very small doses. The following tables present prescriptions medications, over the counter formulations, and common household products that can be fatal to a 10 kg child3.

Prescription Medications


Drug
 
Potentially Fatal Dose (mg/kg) Highest Dose Available (mg) Mechanism of Toxicity Signs/Symptoms of Toxicity
 
Calcium Channel Blockers 15 360 Myocardial suppression PR prolongation, bradydysrhythmias, hypotension, CHF
Tricyclic Antidepressants 15 150 Na channel blockade, alpha 1 blockade Coma, seizures, tachycardia followed by hypotension and bradydysrhythmias
Antimalarials 20
500 Na channel blockade, direct retinal damage Prolonged QRS/QT, torsades, hypotension, tinnitus, vision loss, headache, vertigo, seizures
Opiates        
    Codeine 10 60 Respiratory depression Miosis, CNS depression, hypopnea
    Hydrocodone 1-5 30    
    Methadone 1-2 40    
    Fenatyl Patch 1-2mcg 300mcg/hr    
Sulfonylureas 0.1 10 Activates insulin release Hypoglycemia, irritability, lethargy, seizures and coma
Class 1 Antiarrhythmics 25 1
50
Na channel blockade prolonged PR/QRS, QT (Class 1A agents),
headache, nausea/vomiting

Adapted from: Bar-Oz B, Levichek Z, Koren G. Medications That Can Be Fatal For a Toddler with One Tablet or Teaspoonful A 2004 Update. Pediatric Drugs, 2004; 6(2): 123-126

OTC and Household Products


Drug Commonly Found In Fatal Dose (mg/kg) Highest [ ] Available Mechanism of Toxicity Signs/Symptoms of Toxicity
Camphor3 Vaporub, Orajel, Tigerbalm 50 550mg/tsp Unknown mechanism of neurotoxicity Nausea, vomiting, agitation, myoclonus, hyperreflexia, intractable seizures
Oil of Wintergreen (Methyl Salicylate)3,4 Icy Hot, pure essential oil 400 7g/tsp Organic ester, crosses BBB and interferes with cellular metabolism Mixed respiratory alkalosis/metabolic acidosis, vertigo, AMS, coma, pulmonary edema
Liquid Nicotine5 Vaping solution 1-13 35mg/ml nAChR agonist at low doses, mAChR agonist at higher doses Biphasic pattern: hypertension, tachycardia, vomiting, followed by autonomic ganglionic blockade, hypotension, bradycardia, coma
Selenium Dioxide6 Gun bluing solution 7 25mg/ml oxidative stress, direct myocardial depression Hypotension, prolonged QT, Pulmonary edema, delirium, coma
? Laundry Detergent Pods8,9   ? ? ? Nausea/vomiting, followed by respiratory and CNS depression.

References:

  1. Schillie SF, Shehab N, Thomas KE, Budnitz DS. Medication overdoses leading to emergency department visits among children. Am J Prev Med 2009;37:181-7.
  2. Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 32nd Annual Report Clinical Toxicology, 2015; 53(10): 962-1147
  3. Bar-Oz B, Levichek Z, Koren G. Medications That Can Be Fatal For a Toddler with One Tablet or Teaspoonful A 2004 Update. Pediatric Drugs, 2004; 6(2): 123-126
  4. Davis JE. Are one or two dangerous? Methyl salicylate exposure in toddlers. The Journal of Emergency Medicine, 2007; 32(1): 63-69
  5. Bassett RA, Osterhoudt K, Brabazon T, Nicotine Poisoning in an Infant. N Engl J Med, 2014; 370:2249-2250
  6. Chomchai C1, Sirisamut T, Silpasupagornwong U. Pediatric fatality from gun bluing solution: the need for a chemical equivalent of the one-pill-can-kill list. J Med Assoc Thai, 2012; 95(6):821-4.
  7. Kim, Ji Won MD; Baum, Carl R. Liquid Nicotine Toxicity. Pediatric Emergency Care, 2015; 31(7): 517–521
  8. Bonney AG, Mazor S, Goldman RD. Laundry detergent capsules and pediatric poisoning. Canadian Family Physician, 2013; 59.
  9. Stromber PE, Burt MH, Rose SR, et al. Airway compromise in children exposed to single-use laundry detergent pods: a poison center observational case series. American Journal of Emergency Medicine, 2014; 33(3):  349–351



Return to Newsletter

LIVE CHAT
[ Feedback → ]